Florida, 2003Rip Current in Florida, June 8, 2003
June 8, 2003 · NWS MOB · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 8, 2:36 AM CST, 9 hours 24 minutes earlier.
Area forecast discussion, Jun 8, 2:36 AM CST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
335 AM CDT SUN JUN 8 2003
LATEST SURFACE MAP SHOWS A WEAK SURFACE TROUGH NEAR A MGM...GZH...
MOB LINE AND SKIRTED WITH BROKEN LOW-MID CLOUDS AS NOTED ON SATL IR.
RADAR SHOWS SCATTERED SHOWERS/TSTMS DEVELOPING ALONG THIS BOUNDARY
FROM NEAR DAUPHIN ISLAND BACK TO THE SW ALONG THE MOUTH OF THE MS
RIVER. DRIER AIR IS NOTED FILTERING SOUTHWARD BEHIND THE TROUGH AND
THIS COUPLED WITH A WEAK WLY FLOW ALOFT SHOULD HOLD POPS DOWN TO
WIDELY SCATTERED COVERAGE MOST AREAS THIS AFTERNOON...AND THIS IS
REFLECTED IN LATEST NUMERIC NUMBERS. WITH THE SURFACE TROUGH PROGD
TO STALL NEAR THE COAST AND EXPECTED ACTIVE SEA BREEZE WITH FLAT
GRADIENT AND HIGHS PUSHING INTO THE LOWER 90S...WILL BLANKET THE AREA
WITH 20% POPS TODAY. ISOLATED MAINLY EVENING POPS WILL WORK TONIGHT.
LIGHT POPS (20-30% COVERAGE) WILL SUFFICE MONDAY WITH TROUGH STILL IN
THE AREA AND POSSIBLE SLIGHT ACTIVE WLY FLOW ALOFT...THEN ISOLATED
20% ON TUESDAY WITH SLIGHT RIDGING NOTED ALOFT.
.EXTENDED...GFS SHOWS SHORTWAVE ENERGY PUSHING INTO THE MID-LOWER MS
VALLEY ON WED WITH A MOIST SSW NEAR THE SURFACE AND MODERATE OMEGAS
BY THE AFTERNOON. THE MRF SHOWS A DEEP MOIST SLY FLOW WITH HIGH
PWS THRU THE EXTENDED PERIOD WITH SERIES OF SUTTLE IMPULSES IN THE
SW FLOW ALOFT. WILL CONTINUE TO ADVERTISE CHANCE POPS EACH DAY.
.MARINE...CARIBBEAN HIGH PRESSURE WILL MAINTAIN LIGHT ONSHORE FLOW
THROUGH THE WEEK...WITH ISOLATED AFTERNOON SHOWERS/TSTMS EACH DAY.
.FIRE...DRIER AIRMASS FILTERS INTO THE LOWER MISSISSIPPI RIVER VALLEY
AND SE U.S. INTO MONDAY. DAYTIME RH LEVELS WILL FALL TO AROUND 40%
TODAY AND MONDAY...WITH HIGH VALUES ALONG COASTAL AREAS AS GULF
BREEZE FRONT WORKS INLAND EACH DAY. DO NOT EXPECT ANY PROBLEMS WITH
DISPERSION VALUES REMAINING BELOW AND RH LEVELS ABOVE CRITICAL VALUES
ALL AREAS. SEA BREEZE WILL SPAWN ISOLATED SHOWERS/TSTMS EACH DAY.
39/PUBLIC
16/MARINE/FIRE
.PRELIMINARY TEMPS / POPS...
MOBILE 91 71 90 73 / 20 10 20 10
PENSACOLA 89 74 90 75 / 20 10 20 10
DESTIN 83 77 83 77 / 20 10 20 10
EVERGREEN 91 68 90 69 / 20 10 30 10
WAYNESBORO 91 68 89 70 / 20 10 20 10
CAMDEN 91 67 91 69 / 20 10 20 10
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 8, 4:10 AM CST, 7 hours 50 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
510 AM CDT SUN JUN 8 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
A WEAK TROUGH OF LOW PRESSURE WILL PROVIDE THE FOCUS FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TODAY. THE BETTER CHANCE FOR
STORMS WILL BE MAINLY OVER THE COASTAL COUNTIES AND JUST OFFSHORE. A
FEW STORMS COULD PRODUCE WIND GUSTS TO NEAR 40 MPH.
OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)
A MOIST AND MODERATELY UNSTABLE AIRMASS WILL RESULT IN ISOLATED TO
OCCASIONALLY SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY.
OTHERWISE...NO SEVERE OR HAZARDOUS WEATHER IS ANTICIPATED MONDAY
THROUGH SATURDAY AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS IS NOT EXPECTED
TO BE NECESSARY THROUGH TONIGHT.
Rip Current, Okaloosa
- When
- June 8, 12:00 PM CST to 12:05 PM CST
- Where
- Okaloosa County, Destin
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.665, -86.592 (the zone’s center; the record gives no point)
A fifty seven year old Missouri man was swimming in rough surf near James Lee Park when he started having trouble staying afloat. He was pulled out of the water but later died at a local hospital. Red flags were flying at the time of the drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 8, 20036 deaths · 1 event
- Rip Current in Florida, June 8, 20031 death · 10 injured · 1 event
- Tornadoes and Hail in Michigan, June 8, 2003$306,000 · F1 · 15 events
- Tornadoes and Hail in Michigan, June 8, 2003$657,000 · F0 · 17 events
- Hail in Texas, June 8, 2003$250,000 · 1.75 in hail · 2 events
- Damaging Winds in New York, June 8, 2003$55,000 · 65 kt wind · 5 events
- Damaging Winds in Ohio, June 8, 20033 injured · $15,000 · 50 kt wind · 2 events
- Damaging Wind in Pennsylvania, June 8, 2003$35,000 · 50 kt wind · 1 event
- Flooding and Damaging Winds in Ohio, June 8, 2003$18,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Texas, June 8, 2003$20,000 · 52 kt wind · 3 events
- Damaging Wind in Pennsylvania, June 8, 2003$20,000 · 78 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, June 8, 2003$11,000 · 65 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373178.